Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Albuquerque, NM

May 21, 2016Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2016, 7:02 PM MDT for Curry County, New Mexico. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2016, 7:02 PM MDT (01:02 UTC)
Expired
May 21, 2016, 7:15 PM MDT
In force
13 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 53 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:04 PM MDTHAIL 0.885 N Pleasant Hill, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:43 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS55 KABQ 220102
SVRABQ
NMC009-220115-
/O.NEW.KABQ.SV.W.0033.160522T0102Z-160522T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CURRY COUNTY IN EAST CENTRAL NEW MEXICO...

* UNTIL 715 PM MDT

* AT 700 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  BOVINA...OR 13 MILES NORTHEAST OF CLOVIS...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...A TRAINED SPOTTER INDICATED. AT 646 PM MDT, 1.25 INCH
           HAIL 1 MILE WEST OF PLEASANT HILL. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3446 10305 3453 10313 3465 10305 3461 10304
      3446 10304
TIME...MOT...LOC 0100Z 223DEG 17KT 3455 10304 

HAIL...1.00IN
WIND...60MPH

$$

40
1 follow-up statement
686 
WWUS55 KABQ 220113
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT SAT MAY 21 2016

NMC009-220122-
/O.EXP.KABQ.SV.W.0033.000000T0000Z-160522T0115Z/
CURRY-
713 PM MDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CURRY COUNTY WILL
EXPIRE AT 715 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL NEW MEXICO.

LAT...LON 3446 10305 3453 10313 3465 10305 3461 10304
      3446 10304
TIME...MOT...LOC 0102Z 223DEG 17KT 3455 10304 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:45 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 21, 5:45 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT SAT MAY 21 2016

.AVIATION...
00Z TAF CYCLE
A typical mid May weather pattern will continue to impact New
Mexico over the next 24 to 36 hours. The dryline, or surface
boundary separating moist air to the east and warm, dry air to the
west is hugging close to the eastern New Mexico border, just
inside the east central plains of the state. This boundary will
continue to act as a trigger for showers and thunderstorms, some
of which could turn strong to severe with large hail and damaging
winds early this evening. Most of the storm activity will subside
after dark, and then the dryline should push back to the west
some. This could bring some low clouds along and east of a KTCC to
KROW line early Sunday morning. The dryline will then move back
into west Texas by Sunday afternoon, precluding the development of
any showers/storms in New Mexico. Elsewhere, the gusty winds
ongoing will relax some after sunset, only to restrengthen into
Sunday afternoon.

52

&&

.PREV DISCUSSION...345 PM MDT SAT MAY 21 2016...
.SYNOPSIS...
A few strong to severe storms are possible near the Texas border
through the evening. Elsewhere, dry and breezy to windy
conditions will be the rule. On Sunday, storm chances across the
east lessen further, but the winds will be in store once again.
Not much change expected for Monday, Tuesday and Wednesday either
as a mid level dry slot keeps the weather dry with afternoon
winds. A weak storm system looks to cross northern New Mexico on
Thursday, but even this system does not bring significant
precipitation chances with it.

&&

.DISCUSSION...
Dryline has set up shop in far eastern NM this afternoon as
expected. Clouds continue to bubble along it and expect storms to
develop along it at any time. Opted to include Union County in the
watch as dewpoint actually increased as winds backed to the SSE
earlier this afternoon. Some of that moisture as mixed out now but
still a healthy Td gradient between KRTN and KCAO as of this writing.
Hail and gusty winds will be the main threats with these storms.

Also across the northeast, we have seen winds just breach wind
advisory criteria at times this afternoon. Due to the marginal
nature of the wind speeds, and the severe tstm watch already in
Union Co., will not issue a wind advisory and confuse the issue.

Tonight, expect the dryline to slosh back westward, again perhaps a
little farther than models predict. However, given a bit more
westerly component to the winds on Sunday afternoon, combined with
the dry slot pushing thru the remainder of the area, expect the
dryline to mix farther east, likely at least to the Texas border,
before storms develop. Kept a 10 PoP in the far east on Sunday, but
suspect most, if not all, of the activity will be east of the
border. Therefore, dry and breezy conditions will be the rule,
though windier conditions will be felt across the NE, much like
today.

Starting Sunday and continuing through the middle of next week,
temperatures will vary little. Below normal temperatures will be
the rule across the west, near normal across central areas, and
just above normal across the east. The dry slot will keep precip
chances nil, though by Wednesday afternoon, some mid level
moisture will work into the northwest, perhaps resulting in some
virga.

The next upper level low will likely weaken into an open wave as it
crosses northern NM on Thursday. Some light precip is possible
across the north, but nothing significant is expected.  Temperatures
will lower a few to several degrees across the board as a result of
this system though. Models continue to diverge thereafter with
regards to the upper level pattern, but no big storm systems appear
to be on the horizon.

34

&&

.FIRE WEATHER...
Strong to severe thunderstorms will impact areas along the New
Mexico/Texas border this afternoon into the late evening.
Potential heavy rain footprints, frequent cloud to ground
lightning, hail and erratic winds will accompany storm activity.
Gusty south to swly winds will gradually taper down tonight.
Overnight recoveries will be good to excellent along the eastern
borders and SE Plains. Early morning low clouds and fog
development will favor those areas as well.

Chances for dryline storms will continue to favor the far SE
Plains Sunday as the dryline sloshes back and forth along the
Texas border. Meanwhile, a strong upper level low is churning over
the NW Pacific U.S. which will set us up for several days of dry
and windy conditions across much of the state accompanied by daily
fire weather concerns in the east.

Drier air will begin filtering into the state Sunday, lowering MinRH
values below 15 percent. Temperatures will be near/above normal east
of the Central Mountain Chain with below normal readings along and
west of the mountain chain. Critical fire weather conditions will
persist across high terrain areas but mainly east of the Central
Mountain Chain where max haines of 5 to 6 values and stronger SW
winds will persist. Though atmospheric conditions suggest
critical fire weather conditions, green up and recent rains will
preclude a fire weather watch at this time.

Temperatures will remain near/above normal in the east, below
normal central and west Monday through Wednesday as drier air and
gusty SW winds persist. Although temperatures look to fall below
seasonal norms on Thursday, continue anticipating fire weather
concerns across eastern areas as the upper level low dives
southward into Arizona before crossing over northern New Mexico
and central Colorado on Friday. Continue to watch the Wednesday
and Thursday timeframe for potential fire weather watches as the
vegetation continues to dry out through mid week. Temperatures
look to fall below normal areawide by Friday as wetting rain/high
mountain snow chances favors the northern tier late Thursday into
Friday because of wrap around energy from the upper level low.
Look for gusty winds to become W/NW late Friday into Saturday as
well.

Expect excellent vent rates areawide Sunday through Thursday, with
conditions deteriorating across the far north central Mountains
on Friday. Look for 5 and 6 haines values areawide Monday through
Thursday, except for spotty lower values in the Northern Mountains
on Thursday. 5 and 6 haines values will favor central and southern
areas by Friday. Good to excellent recoveries will remain in the
SE Plains on Saturday but fall to fair values areawide Sunday
through Thursday, with a slight increase in values across the NE
Plains on Friday.

32

&&

.AVIATION...
18Z TAF CYCLE
Dryline storms will favor the SE and far E Plains this aftn around
21z. Decided at add VCSH for TCC and ROW just in case of storm
development west of those sites. There could also be a possibility
of gusty to erratic winds near TS activity. Low cigs could also
impact eastern areas after midnight with the greatest confidence
at ROW around 10z. Otherwise, expect VFR cigs elsewhere with
breezy to windy S/SW winds this aftn with 25 to 35 kt gusts.

32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 21, 6:03 AM MDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT MAY 21 2016

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS PORTIONS OF
THE EASTERN PLAINS...EAST OF A TUCUMCARI TO ROSWELL LINE. STRONG
GUSTY WINDS AND HAIL WILL BE THE MAIN CONCERNS WITH THESE STORMS.

BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THIS AFTERNOON...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS WILL EXIST AGAIN LATER SUNDAY AFTERNOON OR EVENING
VERY NEAR THE TEXAS LINE. STRONG GUSTY WINDS AND HAIL WILL BE THE
MAIN CONCERNS WITH THESE STORMS.

BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THROUGH THURSDAY...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Local storm report, May 21, 5:24 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W PORTALES            34.18N 103.36W
05/21/2016  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601284

TRM
Local storm report, May 21, 5:27 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             PORTALES                34.18N 103.34W
05/21/2016  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601285

TRM
Local storm report, May 21, 5:31 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             2 W PORTALES            34.18N 103.38W
05/21/2016  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601286

TRM
Local storm report, May 21, 6:22 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
622 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             CLOVIS                  34.41N 103.20W
05/21/2016  M0.75 INCH       CURRY              NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ1601287

SHOEMAKE
Local storm report, May 21, 6:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 E CLOVIS              34.42N 103.16W
05/21/2016  M1.00 INCH       CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601288

TRM
Local storm report, May 21, 6:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 W PLEASANT HILL       34.52N 103.09W
05/21/2016  E1.25 INCH       CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601289

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:18 PM MDTSevere Thunderstorm WarningABQCurry42 min
May 21, 9:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
May 21, 9:41 PM MDTSpecial Weather StatementABQHarding34 min
May 21, 9:53 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay52 min
May 21, 10:28 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union62 min
May 21, 10:42 PM MDTSevere Thunderstorm WarningABQQuay48 min
May 21, 11:27 PM MDTSevere Thunderstorm WarningABQCurry, Harding, Quay, Union48 min
May 22, 12:07 AM MDTSevere Thunderstorm WarningABQRoosevelt38 min
May 22, 12:33 AM MDTSpecial Weather StatementABQQuay27 min
May 22, 12:58 AM MDTSpecial Weather StatementABQQuay32 min
May 22, 3:46 AM MDTFire Weather WatchABQHarding, San Miguel, Union36 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.